Skip to main content

Well-Posedness of Approximation and Optimization Problems for Weakly Convex Sets and Functions

Abstract

We consider the class of weakly convex sets with respect to a quasiball in a Banach space. This class generalizes the classes of sets with positive reach, proximal smooth sets and prox-regular sets. We prove the well-posedness of the closest points problem of two sets, one of which is weakly convex with respect to a quasiball M, and the other one is a summand of the quasiball −rM, where r ∈ (0, 1). We show that if a quasiball B is a summand of a quasiball M, then a set that is weakly convex with respect to the quasiball M is also weakly convex with respect to the quasiball B. We consider the class of weakly convex functions with respect to a given convex continuous function γ that consists of functions whose epigraphs are weakly convex sets with respect to the epigraph of γ. We obtain a sufficient condition for the well-posedness of the infimal convolution problem, and also a sufficient condition for the existence, uniqueness, and continuous dependence on parameters of the minimizer.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    A. R. Alimov and M. I. Karlov, “Sets with external Chebyshev layer,” Math. Notes, 69, No. 2, 269–273 (2001).

    MathSciNet  Article  Google Scholar 

  2. 2.

    M. V. Balashov and G. E. Ivanov, “Weakly convex and proximally smooth sets in Banach spaces,” Izv. Math., 73, 455–499 (2009).

    MathSciNet  Article  Google Scholar 

  3. 3.

    M. V. Balashov and E. S. Polovinkin, Elements of Convex and Strongly Convex Analysis [in Russian], Fizmatlit, Moscow (2004).

    MATH  Google Scholar 

  4. 4.

    M. V. Balashov and D. Repovš, “Uniform convexity and the splitting problem for selections,” J. Math. Anal. Appl., 360, No. 1, 307–316 (2009).

    MathSciNet  Article  MATH  Google Scholar 

  5. 5.

    F. Bernard, L. Thibault, and N. Zlateva, “Characterization of proximal regular sets in super reflexive Banach spaces,” J. Convex Anal., 13, 525–559 (2006).

    MathSciNet  MATH  Google Scholar 

  6. 6.

    F. Bernard, L. Thibault, and N. Zlateva, “Prox-regular sets and epigraphs in uniformly convex Banach spaces: Various regularities and other properties,” Trans. Am. Math. Soc., 363, 2211–2247 (2011).

    MathSciNet  Article  MATH  Google Scholar 

  7. 7.

    F. H. Clarke, R. J. Stern, and P. R. Wolenski, “Proximal smoothness and lower-C 2 property,” J. Convex Anal., 2, 117–144 (1995).

    MathSciNet  MATH  Google Scholar 

  8. 8.

    J. A. Clarkson, “Uniformly convex spaces,” Trans. Am. Math. Soc., 40, 396–414 (1936).

    MathSciNet  Article  MATH  Google Scholar 

  9. 9.

    G. Colombo, V. V. Goncharov, and B. S. Mordukhovich, “Well-posedness of minimal time problems with constant dynamics in Banach spaces,” Set-Valued Var. Anal., 18, No. 3-4, 349–372 (2010).

    MathSciNet  Article  MATH  Google Scholar 

  10. 10.

    H. Federer, “Curvature measures,” Trans. Am. Math. Soc., 93, 418–491 (1959).

    MathSciNet  Article  MATH  Google Scholar 

  11. 11.

    W. Fenchel, Convex Cones, Sets and Functions, Mimeographed Lect. Notes, Princeton Univ. (1951).

  12. 12.

    V. V. Goncharov and F. F. Pereira, “Neighbourhood retractions of nonconvex sets in a Hilbert space via sublinear functionals,” J. Convex Anal., 18, 1–36 (2011).

    MathSciNet  Google Scholar 

  13. 13.

    V. V. Goncharov and F. F. Pereira, “Geometric conditions for regularity in a time-minimum problem with constant dynamics,” J. Convex Anal., 19, 631–669 (2012).

    MathSciNet  MATH  Google Scholar 

  14. 14.

    G. E. Ivanov, “A criterion for smooth generating sets,” Sb. Math., 198, No. 3, 343–368 (2007).

    MathSciNet  Article  Google Scholar 

  15. 15.

    G. E. Ivanov, “On well posed best approximation problems for a nonsymmetric seminorm,” J. Convex Anal., 20, No. 2, 501–529 (2013).

    MathSciNet  MATH  Google Scholar 

  16. 16.

    G. E. Ivanov, “Weak convexity of sets and functions in a Banach space,” J. Convex Anal., to appear.

  17. 17.

    G. E. Ivanov, Weakly Convex Sets and Functions. Theory and Applications [in Russian], Fizmatlit, Moscow (2006).

    Google Scholar 

  18. 18.

    G. E. Ivanov and M. S. Lopushanski, “Approximate properties of weakly convex sets in spaces with nonsymmetric seminorm,” Tr. MFTI, 4, No. 4, 94–104 (2012).

    MATH  Google Scholar 

  19. 19.

    R. Janin, Sur la dualité et la sensibilité dans les problèmes de programmation mathématique, Thèse de Doctorat ès-Sciences Mathématiques, Université de Paris (1974).

  20. 20.

    E. S. Levitin and B. T. Polyak, “Constrained minimization methods,” USSR Comput. Math. Math. Phys., 6, No. 5, 1–50 (1966).

    Article  Google Scholar 

  21. 21.

    J. J. Moreau, “Proximité et dualité dans un espace hilbertien,” Bull. Soc. Math. Fr., 93, 273–299 (1965).

    MathSciNet  MATH  Google Scholar 

  22. 22.

    R. A. Poliquin, R. T. Rockafellar, and L. Thibault, “Local differentiability of distance functions,” Trans. Am. Math. Soc., 352, 5231–5249 (2000).

    MathSciNet  Article  MATH  Google Scholar 

  23. 23.

    R. T. Rockafellar, Convex Analysis, Princeton, New Jersey (1970).

    MATH  Google Scholar 

  24. 24.

    R. T. Rockafellar, “Favorable classes of Lipschitz continuous functions in subgradient optimization,” in: E. Nurminski (ed.), Progress in Nondifferentiable Optimization, IIASA Collab. Proc. Ser., Int. Inst. Appl. Systems Anal., 125–144 (1982).

  25. 25.

    J.-P. Vial, “Strong and weak convexity of sets and functions,” Math. Oper. Res., 8, 231–259 (1983).

    MathSciNet  Article  MATH  Google Scholar 

  26. 26.

    K. Yosida, Functional Analysis, Springer, Berlin (1964).

    Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to G. E. Ivanov.

Additional information

Translated from Fundamentalnaya i Prikladnaya Matematika, Vol. 18, No. 5, pp. 89–118, 2013.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Ivanov, G.E., Lopushanski, M.S. Well-Posedness of Approximation and Optimization Problems for Weakly Convex Sets and Functions. J Math Sci 209, 66–87 (2015). https://doi.org/10.1007/s10958-015-2485-3

Download citation

Keywords

  • Banach Space
  • Weakly Convex
  • Convex Continuous Function
  • Subgradient Optimization
  • Convex Lower Semicontinuous Function